Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 109, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 16, 2012, 1:59 PM MDT for Colfax County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2012, 1:59 PM MDT (19:59 UTC)
- Expired
- Jun 16, 2012, 2:48 PM MDT
- In force
- 49 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 203 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 2103 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
472 WUUS55 KABQ 161959 SVRABQ NMC007-162100- /O.NEW.KABQ.SV.W.0109.120616T1959Z-120616T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 159 PM MDT SAT JUN 16 2012 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO * UNTIL 300 PM MDT * AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL COLFAX COUNTY...OR ABOUT 29 MILES EAST OF QUESTA...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL COLFAX COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. && LAT...LON 3683 10475 3653 10470 3662 10518 3680 10515 TIME...MOT...LOC 1959Z 269DEG 8KT 3671 10505 $$
2 follow-up statements
057 WWUS55 KABQ 162030 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 230 PM MDT SAT JUN 16 2012 NMC007-162100- /O.CON.KABQ.SV.W.0109.000000T0000Z-120616T2100Z/ COLFAX- 230 PM MDT SAT JUN 16 2012 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL COLFAX COUNTY UNTIL 300 PM MDT... AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL COLFAX COUNTY...OR ABOUT 32 MILES NORTHWEST OF SPRINGER...MOVING EAST AT 5 TO 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL COLFAX COUNTY NORTH OF CIMARRON PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. && LAT...LON 3680 10476 3654 10472 3664 10515 3679 10511 TIME...MOT...LOC 2030Z 269DEG 8KT 3671 10496 $$
195 WWUS55 KABQ 162048 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 248 PM MDT SAT JUN 16 2012 NMC007-162057- /O.CAN.KABQ.SV.W.0109.000000T0000Z-120616T2100Z/ COLFAX- 248 PM MDT SAT JUN 16 2012 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR CENTRAL COLFAX COUNTY... AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. GUSTY WINDS...HEAVY DOWNPOURS AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM OVER WEST CENTRAL COLFAX COUNTY. LAT...LON 3680 10476 3654 10472 3664 10515 3679 10511 TIME...MOT...LOC 2047Z 269DEG 8KT 3671 10492 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:54 AM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 16, 11:54 AM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1154 AM MDT SAT JUN 16 2012 .AVIATION... 18Z TAF CYCLE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL AREAS BUT FAR NW NM. BRIEF MVFR CIGS/VSBYS AS WELL AS MOUNTAIN OBSCURATIONS ARE EXPECTED WITH THE STRONGER STORMS. EXACT TIMING AND PLACEMENT OF TSTMS THE MAIN FORECAST CHALLENGE...THEREFORE KEPT IN VCTS AT SEVERAL TAF LOCATIONS. ATTEMPTED TO TIME VCTS AT KABQ BASED ON THE TYPICAL TIME HIGHER TERRAIN OUTFLOW BOUNDARIES BEGIN TO COLLIDE IN THE MIDDLE RIO GRANDE VALLEY. WIND GUSTS TO AROUND 40 KTS ARE POSSIBLE WITH THE STORMS AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. STORM COVERAGE AND INTENSITY WILL GRADUALLY DIMINISH BTWN 03Z AND 06Z SUNDAY. 33 && .PREV DISCUSSION...300 AM MDT SAT JUN 16 2012... PRETTY IMPRESSIVE SURGE IN DEW POINTS UP THE RGV TONIGHT. HAVEN/T SEEN THIS KIND OF EVENT IN A LONG TIME. AT THE SAME TIME...SOUTHEAST WIND AT KSAF INCREASED DEW POINTS IN THAT REGION AS WELL AS ALONG THE EAST SLOPES OF THE SANDIAS...ACCORDING TO A SPOTTER...AND THE ASSOCIATED BOUNDARY APPEARS TO BE TRACKING TO THE WEST...ALTHOUGH SLOWING. IN ADDITION...THE STREAM OF MOISTURE WHICH WAS AT TIMES DEPICTED TO DEVELOP...HAS MATERIALIZED...WITH THE WESTERN EDGE BRUSHING THE EASTERN BOUNDARY OF THE BOOTHEEL AND STRETCHING TO THE NORTHEAST TO KABQ VCNTY THEN ARCHING TOWARDS KCAO. MODELS STILL DON/T SEEM TO HAVE A VERY GOOD HANDLE ON THIS DEVELOPING SITUATION...ESPECIALLY AND SOMEWHAT SURPRISINGLY...THE NAM DEW POINTS...WHICH DOESN/T HAVE A CLUE ABOUT THE SURGE IN THE RGV...AS WELL AS BACKING OFF MARKEDLY IN THE STRENGTH OF THE PREVIOUSLY FORECASTED BOUNDARY WHICH WAS SUPPOSED TO BE IMPACTING THE NORTHEAST LATER TODAY. FOR WHAT IT/S WORTH...RUC IS STILL INDICATING THIS BOUNDARY WILL SHOW UP...AND HAVE SOME FAITH BASED ON CURRENT ACTIVITY IN ERN CO. ALONG THE CONTDVD TO THE RGV...HAVE UPPED POPS SOMEWHAT BASED ON A PROJECTED LOCATION OF THE EDGE OF THE PLUME AS WELL AS WHERE THE WASHED OUT SURFACE BOUNDARY MIGHT BE. GFS MORE BULLISH ON A SOUTH TO SOUTHEAST STEERING FLOW FOR SOUTHERN/CENTRAL NM LATER TODAY...WHICH WOULD TAKE ANY STORMS OFF THE SANDIAS/MANZANOS INTO THE VALLEY...WHILE THE NAM HAS A VERY LIGHT MORE SLY FLOW. DRYING ON TAP FOR SUNDAY AS WINDS ALOFT SHIFT TO WEST/NORTHWEST. LINGERING MOISTURE MOST LIKELY FOR THE CENTRAL MOUNTAIN CHAIN EASTWARD. THE NORTH MAY BE SOMEWHAT BREEZY MONDAY...WHICH MIGHT UNCOVER ANY WEEKEND LIGHTNING STARTS. THE GFS NOW HOLDS THE MIDWEEK FRONT TO THE NORTH...BUT THE ECMWF DROPS DOWN A SIMILAR BOUNDARY A DAY OR 2 LATER AS THE UPPER RIDGE SHUNTS THE WESTERLIES WELL NORTH INTO THE ROCKIES. SOME MOISTURE MAY BE ABLE TO SEEP UNDER AND AROUND THE UPPER HIGH CIRCULATION LATE NEXT WEEK. .FIRE WEATHER... MAIN FORECAST CHALLENGE CONTINUE TO BE THUNDERSTORM COVERAGE... TIMING AND TYPE THIS AFTERNOON AND EVENING. A SURFACE BOUNDARY HAS MOVE NORTH-NORTHWESTWARD THIS MORNING UP THE RIO GRANDE VALLEY...INCREASING SURFACE DEWPOINTS FROM THE 20S INTO THE 40S. ADDITIONALLY...A SOUTHEAST WIND DEVELOPED AT TAOS AND SANTA FE...ALSO USHERING IN SOME HIGHER DEWPOINTS INTO NORTH CENTRAL NEW MEXICO. MODELS ARE NOT HANDLING THIS MOISTURE SURGE AND THE RESULTANT PRECIPITATION WELL THIS MORNING. ISOLATED SHOWER AND THUNDERSTORM ACTIVITY CONTINUES ACROSS THE EAST CENTRAL PLAINS THIS MORNING. RESULTANT CLOUD COVER MAY LIMIT THE WIDESPREAD PRECIP POTENTIAL UNTIL LATE THIS AFTERNOON OR EARLY EVENING...MEANWHILE... CLEAR SKIES THIS MORNING AND ADDED LOW LEVEL MOISTURE MAY RESULT IN STORMS DEVELOPING EARLIER OVER THE WEST CENTRAL AND SOUTHWEST MOUNTAINS. THESE STORMS ACROSS THE WEST ARE EXPECTED TO BE MOSTLY DRY...AND AS THEY MOVE FURTHER EAST INTO THE RIO GRANDE VALLEY...THEY MAY BE MORE OF A MIX OF WET AND DRY. ONE EXCEPTION MAY BE OVER THE SOUTHWEST MOUNTAINS...WHERE A MIX OF WET AND DRY MAY PREVAIL. OTHERWISE...WETTING RAINS ARE LIKELY EAST OF THE CENTRAL MOUNTAIN CHAIN. ASIDE FROM THE HIGHER TERRAIN...ANOTHER FOCUS FOR SHOWER AND TSTM DEVELOPMENT THIS AFTERNOON IS ALONG A WEAK BACK DOOR COLD FRONT. MODELS ARE NOW SHOWING THIS FRONT TO STALL OUT FURTHER NORTH...ACROSS NORTHEAST NM. A FEW STRONG STORMS ARE POSSIBLE IN THIS AREA THIS AFTERNOON AND EVENING. FAIR HUMIDITY RECOVERIES ARE ON TAP TONIGHT ACROSS THE WEST WHILE GOOD TO EXCELLENT RECOVERIES WILL PREVAIL ACROSS THE EAST. DRIER AIR WILL BEGIN TO MOVE INTO THE STATE FROM THE NORTHWEST ON SUNDAY. THIS WILL LIMIT TSTM COVERAGE SUBSTANTIALLY FROM TODAY. ENOUGH RESIDUAL MOISTURE WILL BE AROUND FOR ISOLATED STORMS TO DEVELOP FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. HOWEVER...WHAT STORMS DO DEVELOP WILL BE OF THE DRIER NATURE. DRIER AND BREEZIER CONDITIONS WILL DEVELOP ON MONDAY AS THE UPPER HIGH IS SQUASHED SOUTHWARD AND WESTERLY FLOW INCREASES. DRY AND BREEZY CONDITIONS WILL PERSIST ON TUESDAY. HOWEVER...BY WEDNESDAY AND THURSDAY...THE UPPER LEVEL HIGH WILL SLOWLY SHIFT BACK NORTHWARD AND GULF MOISTURE WILL BE PULLED BACK UP INTO THE EASTERN PLAINS AND PERHAPS TOWARD THE SOUTHWEST MOUNTAINS. THIS MAY MEAN INCREASED CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY FOR THE MIDDLE TO LATTER PART OF THE WORK WEEK. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT JUN 16 2012 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT MOISTURE FROM OLD MEXICO...COMBINED WITH MOIST LOW LEVEL EASTERLY WINDS IN THE EASTERN PLAINS...WILL CREATE INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE SHOWERS AND STORMS COULD BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAIN OVER CENTRAL AND EASTERN NEW MEXICO...WHICH COULD IMPACT RECENT BURN SCARS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 16, 12:38 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1238 PM MDT SAT JUN 16 2012
NMZ526-161915-
SOUTH CENTRAL MOUNTAINS-
1238 PM MDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH
115 PM MDT...
AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUIDOSO DOWNS...OR ABOUT NEAR RUIDOSO...
MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...RUIDOSO...ALTO AND BONITO
LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3331 10574 3338 10575 3338 10584 3339 10584
3352 10580 3338 10546 3329 10551 3330 10573
TIME...MOT...LOC 1838Z 138DEG 3KT 3334 10561
CALocal storm report, Jun 16, 12:58 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1258 PM MDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL RUIDOSO DOWNS 33.33N 105.60W
06/16/2012 E1.00 INCH LINCOLN NM AMATEUR RADIO
&&
EVENT NUMBER ABQ1201248
JFThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:24 PM MDT | Special Weather Statement | ABQ | Curry | 51 min |
| Jun 15, 6:58 PM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| Jun 15, 7:24 PM MDT | Special Weather Statement | ABQ | Harding | 51 min |
| Jun 15, 8:09 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 30 min |
| Jun 15, 8:41 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
| Jun 16, 12:17 AM MDT | Special Weather Statement | ABQ | Roosevelt | 28 min |
| Jun 16, 12:37 AM MDT | Areal Flood Advisory | ABQ | Roosevelt | 113 min |
| Jun 16, 12:31 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 119 min |
| Jun 16, 12:38 PM MDT | Special Weather Statement | ABQ | Lincoln | 37 min |
| Jun 16, 12:53 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 40 min |
| Jun 16, 1:11 PM MDT | Flash Flood Warning | ABQ | Lincoln | 109 min |
| Jun 16, 3:18 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jun 16, 3:32 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| Jun 16, 3:47 PM MDT | Special Weather Statement | ABQ | San Miguel | 28 min |
| Jun 16, 3:48 PM MDT | Special Weather Statement | ABQ | De Baca | 27 min |
| Jun 16, 4:03 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jun 16, 4:34 PM MDT | Special Weather Statement | ABQ | Roosevelt | 26 min |
| Jun 16, 4:42 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Jun 16, 5:30 PM MDT | Special Weather Statement | ABQ | 30 min | |
| Jun 16, 5:48 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Harding, Quay, San Miguel | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.